Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 51, NWS Lincoln, IL

September 4, 2022Macon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 4, 2022, 3:07 PM CDT for Macon County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2022, 3:07 PM CDT (20:07 UTC)
Expired
Sep 4, 2022, 6:15 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Macon County, IL

The radar

The Lincoln radar (KILX), 38 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 3:30 PM CDTFLASH FLOODForsyth, ILWATER FLOWING OVER A RESIDENTIAL ROAD IN FORSYTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WGUS53 KILX 042007
FFWILX
ILC115-042315-
/O.NEW.KILX.FF.W.0051.220904T2007Z-220904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
307 PM CDT Sun Sep 4 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northern Macon County in central Illinois...

* Until 615 PM CDT.

* At 306 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Decatur, Forsyth, Warrensburg, Argenta, Oreana and Niantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3990 8917 4002 8875 3993 8875 3984 8917

FLASH FLOOD...RADAR INDICATED

$$

25
1 follow-up statement
344 
WGUS73 KILX 042314
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
614 PM CDT Sun Sep 4 2022

ILC115-042324-
/O.EXP.KILX.FF.W.0051.000000T0000Z-220904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macon IL-
614 PM CDT Sun Sep 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM CDT THIS EVENING FOR 
NORTHERN MACON COUNTY...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3990 8917 4002 8875 3993 8875 3984 8917

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:28 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 4, 2:28 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
228 PM CDT Sun Sep 4 2022

.SYNOPSIS...
Issued at 228 PM CDT Sun Sep 4 2022

Scattered showers and a few thunderstorms will continue across the
area through Tuesday, with a very slow moving storm system across
the region. By mid week, rain chances will end from north to
south, as high pressure becomes dominant over the Great Lakes.
Expect humid conditions to continue, though temperatures will not
be excessively warm.

&&

.SHORT TERM...(Through Monday night)
ISSUED AT 228 PM CDT Sun Sep 4 2022

Upper level low pressure continues to spin across the St. Louis
area this afternoon, with showers and isolated storms rotating
around it. Recently, a more pronounced but narrow band of heavier
showers formed roughly along I-72 from Springfield to Champaign.
SPC mesoscale analysis shows this region favored for a few weak
funnel clouds, with RAP guidance suggesting this potential
lingering through sunset. By mid evening, much of the shower
activity should be more focused just north of I-70.

The upper low will meander across the region through Monday,
with more of the surface reflection closer to the Ohio River.
Showers and thunderstorms will remain scattered across the
forecast area, though coverage toward Peoria and Galesburg will be
more isolated, and the greatest coverage on Monday will be near
and south of I-70.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 228 PM CDT Sun Sep 4 2022

A fairly interesting upper level pattern will emerge this week. Not
a lot of movement expected through Wednesday, as the heat dome
remains in place over the western U.S., and the synoptic models
show a piece of the upper trough closing off over the lower
Mississippi Valley. With time, the western high will get squished
between the lower Mississippi Valley low, a tropical system moving
up Baja California, and a deepening trough moving out of Canada.
The European model consequently closes off an upper low over the
Dakotas this weekend, while the GFS holds off until Sunday and
develops it over northwest Missouri. This introduces quite a bit
of uncertainty with the rain chances for the upcoming weekend.
Blended guidance appears to lean more toward the European
solution, but with the significant variations in models, see no
reason to deviate from it at this time.

Temperatures will edge up slowly and peak in the 80-85 degree
range mid to late week, cooling during the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1220 PM CDT Sun Sep 4 2022

IFR ceilings hanging on around midday from KBMI-KSPI west, but
have been contracting on the northern and southern flanks. May
take a couple hours to fully erode, with all central Illinois
terminals above 3000 feet by around mid afternoon. Have introduced
a VCTS mention from KSPI-KCMI from about 21Z-02Z with a more
favored zone for convection shown on high-res models.

While VFR conditions are expected during the evening, a rapid
deterioration is likely after 06Z. HREF probabilities of ceilings
below 1,000 feet are in the 50-80% range at most sites by 10Z.
KPIA may end up being more in the low MVFR range, but will
continue to mention ceilings below 1,000 feet there as additional
model guidance is evaluated. Modest improvement is expected by mid
morning, but ceilings likely to remain MVFR at the end of the
forecast period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Sep 4, 3:01 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Sun Sep 4 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-052015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
301 PM CDT Sun Sep 4 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered storms are possible this evening. Severe weather is not
expected, but locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered afternoon and evening thunderstorms are possible across
central Illinois Monday through Tuesday, mainly east of the Illinois
River. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

In the hours before

Local storm report, Sep 4, 10:19 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1019 AM CDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 S OREANA              39.92N 88.87W
09/04/2022  M1.25 INCH       MACON              IL   COCORAHS

            COCORAHS STATION IL-MA-29 ORENAA 1.3 S.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:18 PM CDTFlash Flood WarningILXMacon3 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.